Administering injectable medicines more safely must be made a priority, the NPSA has warned, as figures show mistakes led to 62 patients dying or being severely harmed in a year.
Out of 100 medication incidents involving the death or severe harm of a patient in 2007, 62 involved injectable drugs. Of these, 27 led to a patient dying and 35 caused severe harm.
The next most common type of medication causing harm or death were drugs taken orally, followed by those that are inhaled and taken rectally.
The NPSA report, Safety in Doses, states: “Injectable medicines are often the most complex and potent medicines, requiring complex calculations, methods of preparation and administration, and systems for monitoring treatment.”
It adds: “This confirms the importance of making injectable medicines a priority for safe medicines practice.”
Cardiovascular medicines were the drugs most commonly involved in safety incidents, including monitoring errors and mistakes over dosing.
In one case, a staff nurse had to tell a registrar that he had confused propofol and noradrenaline syringes, causing a patient to suffer an unexpected blood pressure rise and a rapid fall in heart rate.
Anti-infectives such as antibiotics and anti-fungal medicines were also used incorrectly, for example in patients who had allergies.
Incidents involving opiods generally involved a wrong dose, frequency or rate of administration.
Communication between hospital staff, clinics, GPs and patients was found to be a factor in several incidents involving anticoagulants and anti-platelet medicines.
Medication incidents by therapeutic group
Anticoagulants and anti-platelets